Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Positivity preservers forbidden to operate on diagonal blocks
HTML articles powered by AMS MathViewer

by Prateek Kumar Vishwakarma PDF
Trans. Amer. Math. Soc. 376 (2023), 5261-5279 Request permission

Abstract:

The question of which functions acting entrywise preserve positive semidefiniteness has a long history, beginning with the Schur product theorem [Crelle 1911], which implies that absolutely monotonic functions (i.e., power series with nonnegative coefficients) preserve positivity on matrices of all dimensions. A famous result of Schoenberg and of Rudin [Duke Math. J. 1942, 1959] shows the converse: there are no other such functions.

Motivated by modern applications, Guillot and Rajaratnam [Trans. Amer. Math. Soc. 2015] classified the entrywise positivity preservers in all dimensions, which act only on the off-diagonal entries. These two results are at “opposite ends”, and in both cases the preservers have to be absolutely monotonic.

We complete the classification of positivity preservers that act entrywise except on specified “diagonal/principal blocks”, in every case other than the two above. (In fact we achieve this in a more general framework.) This yields the first examples of dimension-free entrywise positivity preservers - with certain forbidden principal blocks - that are not absolutely monotonic.

References
Similar Articles
Additional Information
  • Prateek Kumar Vishwakarma
  • Affiliation: Department of Mathematics, Indian Institute of Science, Bangalore, India
  • Address at time of publication: Department of Mathematics and Statistics, Room 307:14, College West, 3737 Wascana Parkway, University of Regina, SK S4S 0A2, Canada
  • Email: prateekv@iisc.ac.in
  • Received by editor(s): March 10, 2020
  • Received by editor(s) in revised form: July 8, 2020
  • Published electronically: May 17, 2023
  • © Copyright 2023 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 376 (2023), 5261-5279
  • MSC (2020): Primary 15B48, 26A21; Secondary 15A24, 15A39, 15A45, 30B10
  • DOI: https://doi.org/10.1090/tran/8256